Wisconsin, 2021Winter Storm and Winter Weather in Wisconsin, February 15 to 16, 2021
February 15 to 16, 2021 · NWS MKX · 5 events in 5 counties and zones
Low pressure lifting north across eastern Kentucky and Ohio brought wrap around snow to southeast and east-central Wisconsin on the evening of February 15. Northeast flow developing over Lake Michigan and favorable unstable conditions over the lake led to a period of lake-enhanced snow along the Lake Michigan shoreline.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure lifting north across eastern Kentucky and Ohio brought wrap around snow to southeast and east-central Wisconsin on the evening of February 15. Northeast flow developing over Lake Michigan and favorable unstable conditions over the lake led to a period of lake-enhanced snow along the Lake Michigan shoreline. As fetch remained favorable over Lake Michigan and cold air advection increased, a single dominant lake-effect snow band become well organized during the early morning hours on February 16. This lake-effect snow band remained anchored over areas near Milwaukee and south to the Wisconsin/Illinois border, keeping the focus for high snowfall totals along the lakeshore. On the afternoon hours on February 16, the lake-effect snow band finally pushed offshore over the open waters of Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 15, 2:58 PM CST, 19 minutes earlier.
Area forecast discussion, Feb 15, 2:58 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
258 PM CST Mon Feb 15 2021
.SHORT TERM...
(Issued 250 PM CST Mon Feb 15 2021)
Tonight through Tuesday night:
The Lake Michigan region is sandwiched between high pressure
centered over MN and low pressure pushing across the southeast US
resulting in northeasterly flow off the lake into southern WI.
Combine the winds with lake temps to 850mb delta Ts around -20C,
inversion height around 5kft, and ample moisture, southeastern WI is
in a favorable pattern for lake effect snow later this afternoon
into Tuesday. Confidence continues to increase for a good lake
effect snow event as models have been consistently hinting at this
type of setup for the last few days along with what is currently
occuring along the IL lakefront this afternoon where several inches
of snow are falling within a few hours.
Given the current trends down the lake front, expecting the heavier
snow band to gradually work its way up into southeastern WI as
the low-level winds shift more northeasterly later this afternoon
and into the evening. Confidence in the higher snowfall amounts is
further increased as the models prog a mid-level shortwave trough
with a coupled jet to push into the region this evening. This
will bring additional forcing via mid-level dCVA and a band of
low- level frontogenesis to further support increased snowfall,
especially in Racine and Kenosha counties. Looking at 4 to 8
inches with chances to see locally higher amounts possible
depending on where and how long the band sets up. Thus, have
upgraded to a Winter Storm Warning for these areas.
There is a bit more uncertainty with snowfall amounts for the
lakefront counties to the north. Milwaukee County is on the fringe
of the higher totals and if the band setups a bit further north,
could end up be added to the warning. For now, Milwaukee to
Sheboygan counties are included in a Winter Weather Advisory for
2-5 inches of snow with locally higher amounts possible. Expect
lesser amounts for areas further inland as there will be less
influence from the Lake.
Overall, not an easy snowfall forecast as lake effect snow is
extremely difficult to pinpoint exactly where the band will set up
and a slight shift in the winds, the track of the trough/dynamics,
or the band placement can be the difference between a little snow
to several inches. So please stay aware as winter headlines may
be expanded as the lake effect setup materializes this evening.
Otherwise, with the mid-level shortwave moving through this evening
can expect to see some light synoptic snowfall across inland
locations away from the effects of the Lake. Areas east of a line
from Fond du Lac to Janesville could see 1-2 inches, while areas
west of the line may see little to no snowfall tonight. With some
breezy winds, could end up seeing some blowing snow this evening
into Tuesday for areas south of I-94, but will continue to monitor
to see if it will have an impact to travel. Snow chances will
diminish into Tuesday afternoon as the mid-level waves exits the
region, but some light lake effect snow may still be possible
with the lingering northeasterly flow. Tuesday temps will be on
the upward trend with highs expected to be in the mid to upper
teens and overnight lows ranging from negative single digits to
around 10F degrees.
Wagner
&&
.LONG TERM...
(Issued 250 PM CST Mon Feb 15 2021)
Wednesday through Monday:
Wednesday through Thursday:
Sprawling high pressure at the surface and short wave ridging
should result in a quiet but cold start to this period. By the end
of Wednesday, the low level flow does become more easterly with
increasing low level moisture. With increasing low to mid level
moisture and developing low pressure well to the south, wl
introduce chances for Lake effect flurries and snow showers to the
eastern areas Wednesday night and Thursday. There remains
uncertainty on the track of the low pressure system expected to
pass well to the southeast of Wisconsin and the western Great
Lakes on Thursday, but the trend is for the synoptic influence
from this system to remain to the southeast of Wisconsin. However
this system will continue to cause increasing and backing low
level winds from the east to the northeast. About half of the EMC
Global Ensemble Forecast System plumes as well as the ECMWF, GFS
and HIREs plumes are showing light QPF and snowfall in KMKE at
Thursday. 925H temps are expected to warm to around -12C on
Wednesday and Thursday, which should be good enough for high
temperatures in the 15 to 25 degree range, pending filtered sunshine.
Thursday Night through Monday:
The lake effect snow shower and flurry threat should diminish
Thursday night as the low level winds continue to back to the
north to northwest. A brief reinforcing push of cold air will
slide across the area on Friday as the low pressure area continues
to strengthen and move up the eastern seaboard. All extended
guidance is showing the steering flow becoming more zonal to west
to northwest by Saturday, with a short wave low pressure trof
moving through the Upper Midwest later Sunday into Sunday night.
Warmer air should accompany this upper level pattern shift, but at
this time, the thermal profile is still heavily weighted toward
mostly snow. The long range outlook into next week is looking
unsettled but temperatures should remain closer to seasonal normal
as we begin the last full week of February.
Kavinsky
&&
.AVIATION...
(Issued 250 PM CST Mon Feb 15 2021)
Mostly VFR conditions are expected for inland areas with north to
northeasterly winds before light snow and lower ceilings move in
this evening. Areas along and north of a Darlington to Fond du Lac
line could see little to no snow. Breezy winds may result in some
blowing snow tonight as well. Meanwhile, areas closer to Lake
Michigan are beginning to see lower ceilings and will shortly
start to see lake effect snow push inland within the next few
hours and continue overnight. Several inches of snow are possible
with the heaviest expected in Racine/Kenosha counties. With the
heavier snow band, can expect to see lower visibilities below 1
mile at times as well. Conditions may bounce around just outside
of the lake effect bands given the sharp cutoff snow and lower
clouds. Otherwise, snow chances will gradually taper off into
Tuesday afternoon with some lingering light snow/flurries possible
into Tuesday night.
Wagner
&&
.MARINE...
(Issued 250 PM CST Mon Feb 15 2021)
Breezy north to northeasterly winds and building waves will continue
into Tuesday morning. However with warmer temps, only expecting
moderate freezing spray concerns tonight. Then winds are expected
to become lighter later into Tuesday as surface high pressure
skirts to the east. Looking at quieter marine conditions with east
to northeast winds into the middle of next week.
Wagner
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ071-WIZ072 until noon Tuesday.
Winter Weather Advisory...WIZ066 until noon Tuesday.
Winter Weather Advisory...WIZ052-WIZ060...6 PM Monday to noon
Tuesday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 6 PM
Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 15, 2:07 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
207 PM CST Mon Feb 15 2021
WIZ046-047-051-052-056>060-062>072-162015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
207 PM CST Mon Feb 15 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Late This Afternoon and Tonight
Lake effect snow will impact areas along Lake Michigan this
afternoon and tonight and could affect the evening commute from
Milwaukee to Kenosha. The lake effect will create highly variable
snowfall across the lakeshore, but at this time, the heaviest
amounts of 4 to 8 inches are expected closer to the lakeshore in
Racine and Kenosha counties. A Winter Storm Warning is now in
effect for these areas.
Farther north, a Winter Weather Advisory remains in effect from
Sheboygan south to Milwaukee for snowfall of 2 to 5 inches closer
to the lakeshore, with locally higher amounts possible for parts
of Milwaukee south to Oak Creek. A sharp cutoff in snowfall is
expected farther inland.
Wind chills will fall to between 10 and 20 degrees below zero
across most inland areas later tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lake effect snow is expected to continue Tuesday morning along
Lake Michigan. The heavier snow will be highly variable and will
affect the Tuesday morning commute in some areas. The Winter Storm
Warning and Winter Weather Advisory for the lakeshore counties are
in effect through Noon CST Tuesday.
Wind chills will remain between 10 and 20 below zero through mid-
morning Tuesday for inland areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but your snowfall reports
are appreciated.
LMZ643>646-162015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
207 PM CST Mon Feb 15 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Late This Afternoon and Tonight
Building waves in ice free areas and increasing onshore winds
will affect the near shore waters late this afternoon and tonight.
A Small Craft Advisory is now in effect for all nearshore waters
through tonight.
Freezing spray will continue to be a threat in ice free areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Small Craft Advisory conditions will continue through Tuesday
in the nearshore waters. Freezing spray will also be possible
through Tuesday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
207 PM CST Mon Feb 15 2021
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Late This Afternoon and Tonight
Freezing spray will remain a threat through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Freezing spray will be possible through Tuesday.
www.weather.gov/mkx
Kavinsky
Winter Storm, Racine
- When
- February 15, 3:17 PM CST to February 16, 1:17 PM CST
- Where
- Racine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
A sharp gradient of heavy snow developed along the I-94/41, with 2 to 4 inches of snow reported in the Burlington and Union Grove areas. Higher snowfall totals of 12 to 16 inches of snow were along and east of the the I-94/41 corridor, including the city of Racine. Closer the the Lake Michigan shoreline, Wind Point reported a storm total snowfall of 17.3 inches.
Winter Storm, Kenosha
- When
- February 15, 3:53 PM CST to February 16, 12:53 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
A sharp gradient of heavy snow developed along the I-94/41, with 2 to 6 inches to the west of Kenosha. Higher snowfall totals of 8 to 10 inches of snow were along the I-94/41 corridor. Closer the the Lake Michigan shoreline, snowfall totals of 12 to 16 inches of snow were reported.
Winter Storm, Milwaukee
- When
- February 15, 6:52 PM CST to February 16, 1:52 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A sharp gradient of heavy snow setup in the city of Milwaukee, with the northern side of the city seeing 4 to 6 inches of snow. Across the south half of the city, and then south along and east of I-94/41, snowfall totals of 8 to 12 inches were reported.
Winter Weather, Ozaukee
- When
- February 15, 8:53 PM CST to February 16, 11:53 AM CST
- Where
- Ozaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Reports of 4 to 5 inches of snow.
Winter Weather, Sheboygan
- When
- February 15, 9:53 PM CST to February 16, 11:53 AM CST
- Where
- Sheboygan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
A sharp gradient of light to moderate snow developed across Sheboygan County, with amounts focused near the Lake Michigan shoreline were 5 inches of snow as reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934659, 934655, 934656, 934661, 934660.